Hail, Decatur
- When
- April 18, 12:29 PM CST
- Where
- Decatur County, 4.9 mi N of Decatur City
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.800, -93.832
Quarter size hail covered Interstate 35.
A large upper level low pressure area was located over eastern Colorado during the afternoon of the 18th. Moisture streamed north ahead of it with marginal instability over the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A large upper level low pressure area was located over eastern Colorado during the afternoon of the 18th. Moisture streamed north ahead of it with marginal instability over the state. CAPE rose to around 1000 J/kg by mid afternoon. The non-severe tornado index was elevated from southeast into parts of central and north central Iowa. The freezing level was quite low, around 10,000 feet, however the CAPE in the -10 to -30 C layer of the atmosphere was only around 200 J/kg. Thunderstorms formed in the afternoon and though most remained below severe levels, there were a few severe reports. One storm produced quarter size hail that covered the ground in Decatur County. Another storm produced an apparent microburst that destroyed a machine shed and blew it 600 feet into a field in Marshall County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 18, 11:28 AM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1228 PM CDT SAT APR 18 2015 .SHORT TERM /TODAY/... ISSUED AT 348 AM CDT SAT APR 18 2015 PRECIPITATION CHANCES TODAY WILL BE MAIN FORECAST CONCERN. LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL PUSH SLOWLY EAST FROM COLORADO. SURFACE BOUNDARY ASSOCIATED WITH LOW CURRENTLY LOCATED FROM WESTERN NEBRASKA TO EASTERN KANSAS HAS ONGOING CONVECTION ALONG LINE. THIS WILL PUSH SLOWLY EASTWARD WITH LOW...BRINGING BEST CHANCES FOR PRECIPITATION LATE IN THE DAY. MODELS CONTINUE TO BE A BIT SLOWER WITH THIS PROGRESSION...AND HAVE CUT BACK ON BEST PRECIPITATION CHANCES TO LATER IN THE DAY...GENERALLY ENTERING CWA NEAR 18Z. SUBJECTIVELY ANALYZED WEAK SURFACE BOUNDARY STRETCHED FROM CENTRAL NEBRASKA TO SOUTH CENTRAL IOWA HAS ALLOWED FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP EARLY THIS MORNING. THIS WILL PERSIST AND CONTINUE TO LIFT SLOWLY NORTHEAST THROUGHOUT THE MORNING HOURS. THEREFORE...EXPECT PRECIPITATION TO COME IN TWO WAVES TODAY...WITH EARLY MORNING PRECIPITATION CONTINUING AS SYSTEM LIFTS NORTHEAST...AND MAY EXPAND AS BETTER FORCING ARRIVES AS LOW MOVES EAST...AND BETTER CHANCES WITH BOUNDARY ASSOCIATED WITH LOW. HAVE KEPT THUNDER MENTIONED TO ISOLATED AS INSTABILITY IS PRESENT BUT GENERALLY WEAK. BETTER INSTABILITY COMES LATE IN THE DAY...ESPECIALLY IN THE WEST AND MAY SEE MORE WIDESPREAD THUNDER IN THE AFTERNOON. ALONG WITH WEAK INSTABILITY...SHEAR REMAINS WEAK THOUGH...CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL OR DAMAGING WINDS AS THE MAIN THREATS. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 348 AM CDT SAT APR 18 2015 THE UPPER LOW PRESSURE OVER COLORADO TODAY WILL BEGIN TO SHIFT EAST TONIGHT AND TRANSITION TO AN OPEN WAVE. ONE STRONG IMPULSE AHEAD OF THE SYSTEM WILL BE OVER WESTERN IOWA BY 00Z THIS EVENING WITH MODEST QG FORCING AND UPPER LEVEL DIVERGENCE OVER CENTRAL AND NORTHERN IOWA. THE MOISTURE TRANSPORT WILL BE MAXIMIZED DURING THIS TIME NEAR THE INTERSTATE 35 CORRIDOR AND WILL LIFT NORTHEAST THROUGH THE REMAINDER OF THE EVENING. PROFILES WILL BE QUITE SATURATED THROUGH THE EVENING WITH PWAT VALUES NEAR 1.25 INCHES. OVERALL INSTABILITY WILL BE RELATIVELY WEAK AND ONLY 2OO J/KG OR LESS. CONTINUED TREND OF SHOWERS WITH ISOLATED THUNDERSTORMS EMBEDDED IN THE ACTIVITY. SOME DRIER AIR DOES TRY TO ENTRAIN INTO THE REGION BEHIND THIS WAVE OF PRECIPITATION AND SHOULD RESULT IN A PERIOD OF LITTLE TO NO PRECIPITATION AFTER 06Z AND INTO SUNDAY MORNING. FOG MAY NEED TO BE CONSIDERED YET FOR TONIGHT CONSIDERING THE AMOUNT OF LOW LEVEL SATURATION AND WEAK SFC FLOW. ANOTHER WAVE OF SHOWERS AND ISOLATED THUNDERSTORMS IS EXPECTED TO DEVELOP IN ADVANCE OF A COLD FRONT MOVING ACROSS THE STATE DURING THE DAY ON SUNDAY. PROFILES WILL CONTINUE TO REMAIN QUITE SATURATED ON SUNDAY AHEAD OF THE BOUNDARY AND WITH A STRONG LOW PRESSURE SYSTEM LIFTING INTO THE LOWER OHIO VALLEY DURING THE DAY...CLOUDS SHOULD REMAIN IN PLACE AND HOLD TEMPERATURES DOWN INTO THE 50S AND 60S. TOTAL RAINFALL AMOUNTS THROUGH SUNDAY WILL LIKELY TOP 1 INCH IN SOME LOCATIONS. NORTHWEST WINDS BEHIND THE BOUNDARY WILL BECOME QUITE GUSTY AND MAY APPROACH WIND ADVISORY CRITERIA OVER THE WESTERN FORECAST AREA. THE SYSTEM MOVING INTO THE NORTHERN PLAINS TONIGHT AND SUNDAY WILL BECOME A LARGE CLOSED UPPER LOW THAT WILL BE THE DOMINANT WEATHER FEATURE FOR THE STATE THOUGH MUCH OF NEXT WEEK AND KEEP THE STATE IN CYCLONIC FLOW EARLY THEN TRANSITION TO MORE TRUE NORTHWEST FLOW LATER IN THE PERIOD AS THE SYSTEM SHIFTS SLOWLY EAST. DRY AIR AND PROFILES CONDUCIVE TO DEEP MIXING CAN BE EXPECTED MONDAY AND TUESDAY ALONG WITH BREEZY TO GUSTY NORTHWEST WINDS. DEWPOINTS WILL BE DROPPING INTO THE 20S SO THE POTENTIAL FOR TEMPERATURES TO DROP BELOW FREEZING IS THERE MONDAY NIGHT AND TUESDAY NIGHT THOUGH WINDS SHOULD AT 10 MPH MONDAY NIGHT WITH A GOOD PRESSURE GRADIENT IN PLACE. THESE WINDS SHOULD PREVENT FROST FORMATION AND WILL KEEP PROFILES MIXED ENOUGH TO HOLD TEMPERATURES UP A FEW DEGREES. THE UPPER LOW WILL MAKE MORE PROGRESS EAST THURSDAY INTO FRIDAY THOUGH 850 MB TEMPERATURES WILL GENERALLY BE BELOW 0C THROUGH FRIDAY. WITH THIS COLD AIR AROUND...HIGHLY LIKELY THAT THERE WILL BE ONE TO TWO FROST EVENTS WITH THE BEST CHANCES TUESDAY NIGHT AND WEDNESDAY NIGHT. SOME HOPE OF BREAKING THIS PATTERN INTO NEXT WEEKEND WITH SOME HINTS AT AN OMEGA BLOCK DEVELOPING WHICH WOULD FORCE UPPER RIDGING AND WARMER TEMPERATURES BACK INTO THE MIDWEST. && .AVIATION...18/18Z ISSUED AT 1228 PM CDT SAT APR 18 2015 MAIN CONCERN ARE CONVECTIVE CHANCES THROUGH THE PERIOD WITH CIGS ADDING SOME COMPLEXITY AS WELL. ISO TO SCT THUNDER NOW DEVELOPING IN BROAD WARM AIR ADVECTION ZONE OF SOUTHEAST IOWA ALONG A WARM FRONT. UPPER LEVEL WAVE APPROACHING THE REGION FROM THE WEST ALSO AIDING IN LARGE SCALE LIFT OVER WESTERN SECTIONS WHICH WILL BEGIN TO PROGRESS/DEVELOP EAST AFT 20Z AND CONTINUE THROUGH 06Z...WITH ANOTHER SHOT OF SHOWERS OR THUNDER AFT 15Z SUNDAY. WINDS WILL REMAIN NEAR 10-12KTS WITH THE EXCEPTION OF TROUGH AXIS WHERE LIGHT WINDS AND MVFR BR MAY DEVELOP. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AWB LONG TERM...DONAVON AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 540 AM CDT SAT APR 18 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-191045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 540 AM CDT SAT APR 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MOST WIDESPREAD ACTIVITY WILL BE THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL MAY OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY. THE THREAT OF SEVERE WEATHER IS LOW. WINDY CONDITIONS ARE EXPECTED BY SUNDAY AFTERNOON WITH SUSTAINED 30 MPH WINDS OR GREATER POSSIBLE. AREAS OF FROST OR AT LEAST FREEZING TEMPERATURES ARE POSSIBLE ACROSS PORTIONS OF THE AREA ON TUESDAY...WEDNESDAY AND THURSDAY MORNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 103 PM CDT SAT APR 18 2015 IAZ083-084-094-095-182015- CLARKE-LUCAS-DECATUR-WAYNE- INCLUDING THE CITIES OF...OSCEOLA...CHARITON...LAMONI...LEON... CORYDON...SEYMOUR...ALLERTON...HUMESTON 103 PM CDT SAT APR 18 2015 ...THUNDERSTORMS CAPABLE OF HAIL THIS AFTERNOON... THUNDERSTORMS ARE MOVING INTO SOUTH CENTRAL IOWA EARLY THIS AFTERNOON. THE STORMS MAY PRODUCE HAIL UP TO NICKEL TO PENNY SIZED AS THEY MOVE TO THE NORTH NORTHWEST. BRIEF HEAVY RAINFALL AND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS THIS AFTERNOON. REV
The Des Moines radar (KDMX), 104 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail covered Interstate 35.
A machine shed was destroyed and debris was blown 600 feet to the northwest.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560831, 560832.